Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Quit smoking,lipitor,cholesterol,depression,rhinoplasty,allergy,irregular heart beat

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I just turned 60, and 3 months ago quit smoking and began lacto-ova vegetarian diet (with dramatically reduced dairy consumption). At the same time, I also quit high stress job and have eaten, exercised and slept with more regularity than in years. I am self employed can not afford to remain on COBRA insurance just to maintain RX coverage for maintenance drugs and WANT TO STOP TAKING several:
1. I have been on Lipitor 10mg for 8 years - [250-225-270 total cholesterol in 2001-2002-2003 (year Dr. started statin)]. Since then total cholestrol/triglycerides have been as follows: 2005> 146/96; 2006>157/132; 2007>162/70; 2008>182/?; 2009>178/87; 2010>158/102; and spring 2011>152/75. Diet moderations during most of those years was slight - reduced salt; reduced red meats; increased fish etc.
2. I want to stop taking Lipitor safely and then monitor blood work after six months. I believe that there are side effects (depression) and reduced effectiveness of antihistimines for seasonal allergies due to the Lipitor. I also believe that new vegetarian diet and increased exercise will keep cholesterol levels in check.
3. Unrelated, I had elective rhinoplasty in 2002 that eliminated frequent sinus infections and moderated allergy symptoms. I was pulled from first scheduled surgery by anesthesiologist due to irregular heart beat AT REST ONLY. Stress tests proved normal, but I was put on regimen of baby aspirin and Toprolol XL (since switched to generic) [100 mg morning; 50 mg evening]. I move frequently and three subsequent GPs have routinely prescribed continuing this medication. NOW I HAVE MOVED AGAIN, NOT YET FOUND NEW PHYSICIAN - and want to stop taking this medication as well.
4. Can I follow gradual reduction in dosage plans to eliminate both Lipitor and Metaprolol? Would also like to reduce 81mg aspirin to every other day.

What is your advice?
Posted Wed, 25 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Kiran Kumar 20 minutes later

Thanks for consulting me.

First of all, I appreciate that you have made changes in your life style which are towards positive side towards good health and well being.

There are some positive things in your description.

1. Your cholesterol and triglycerides are fairly within normal limits since last few years. You may stop Lipitor. There is no rationale to reduce dose and stop liptor. You can stop it now and review your lipid after 3 - 6 months. And yes, do maintain good exercise routine and diet modification. I am certain that you will be able to maintain it within normal limits without medications.

2. I believe your description does not seem to be a strong indication for Toprolol XL use. Irregular heart beats are fairly common and do not warrant any treatment unless they are very frequent or associated with symptoms. You can consider reducing the dose and gradually stopping Toprolol XL after discussing with your primary physician.

3. Aspirin - Well, it's recommended in patients who have a known history of heart disease or stroke. Or those who have diabetes and other major risk factors such as Lipids/Smoking etc. You are not a diabetic and you have no previous history of heart disease. According to the 2011 guidelines on aspirin, you can be without aspirin too. However, if you wish to continue, every other day is perfectly fine.

Hope this answers your query. Please get back if you need any further information

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor